Alert archive / Kentucky / Flash Flood Warnings in 2023

Flash Flood Warning 49, NWS Paducah, KY

July 19, 2023Calloway County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jul 19, 2023, 4:32 AM CDT for Calloway County, Kentucky. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2023, 4:32 AM CDT (09:32 UTC)
Expired
Jul 19, 2023, 8:30 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Calloway County, KY

The radar

The Paducah radar (KPAH), 73 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 4:56 AM CDTFLASH FLOOD1 S Lynn Grove, KYWater flowing over Hwy 94 at multiple locations in vicinity of Lynn Grove. Approximately 8-12 inches of water at the time of report!.
Jul 19, 5:39 AM CDTFLASH FLOOD1 Nnw Murray, KYCar stranded on 16th street near 121 in Murray. Water is about 3 feet deep in that area.
Jul 19, 6:15 AM CDTRAIN 5.252 Ne Lynn Grove, KY
Jul 19, 6:42 AM CDTFLASH FLOOD2 Sw Harris Grove, KYReport of 6 inches of rain in since it started raining.
Jul 19, 6:42 AM CDTRAIN 6Harris Grove, KYrain measured since it started overnight.
Jul 19, 8:15 AM CDTRAIN 5.63 Ese Kirksey, KYMeasured as of 815 am at the Murray Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WGUS53 KPAH 190932
FFWPAH
KYC035-191330-
/O.NEW.KPAH.FF.W.0049.230719T0932Z-230719T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
432 AM CDT Wed Jul 19 2023

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Calloway County in western Kentucky...

* Until 830 AM CDT.

* At 432 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Murray, Hazel, New Concord, Kirksey and Harris Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3675 8811 3669 8807 3654 8803 3651 8804
      3650 8805 3650 8849 3675 8849

FLASH FLOOD...RADAR INDICATED

$$

PAH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:26 AM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 19, 3:26 AM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
326 AM CDT Wed Jul 19 2023

.SHORT TERM...(Today through Friday night)
Issued at 326 AM CDT Wed Jul 19 2023

The main concern in the near term remains the flash flood event
ongoing and/or developing across portions of the forecast area,
in particular the Purchase area of western Kentucky and possibly
back into far southern Illinois. Numerous thunderstorms continue
to develop on the northern periphery of a stationary frontal
boundary draped across far southeast Missouri and into northwest
Tennessee, where strong moisture transport exists along with
precipitable water values of up to 2.25 inches. Very heavy
rainfall rates have been observed, with some in excess of 2 to 3
inches per hour.

Consequently, the potential for significant, life-threatening
flooding will continue in focused locations (such as the zone from
Bardwell to Wingo and Fancy Farm) that have already received 4 to
6 inches of rain, with another 2 to 4 inches possible into early
morning. Will keep the Flood Watch in place across southeast
Missouri, western Kentucky, and far southern Illinois through 15Z.
Short term models bring most of the rain to an end by mid morning,
but a few showers could linger into late morning as well.

Once the precipitation comes to an end, the main concern through
the remainder of the day will be the heat and humidity. High
temperatures are forecast to range from the upper 80s across
southwest Indiana and northwest Kentucky to the middle 90s in much
of southeast Missouri. With dew points forecast in the middle 70s,
peak heat index values will likely equal or exceed the 105 degree
mark across portions of southeast Missouri. In collaboration with
WFO's Springfield and Memphis, we will issue a Heat Advisory for a
portion of southeast Missouri along and south of a line from Van
Buren to Dexter to New Madrid, in addition to Fulton County
Kentucky. An isolated thunderstorm can't completely be ruled out
this afternoon, but it would seem that much of the area should be
capped in the wake of the morning convection.

The active pattern will continue tonight through at least Thursday
night as ripples of energy traverse the northwest flow pattern
between an upper level ridge over the western U.S. and the upper
level trough across the eastern U.S. Will maintain a chance of
showers and thunderstorms tonight through Thursday night as models
are in fairly decent agreement. A few severe storms will remain
possible as most of the area is outlooked in a marginal risk for
severe weather through Thursday night. In addition, localized
flooding cannot be ruled out, with much of the area outlooked in
a marginal to slight risk in WPC's Days 1-3 Excessive Rainfall
Outlooks. By Friday, a cold front is forecast to begin to push
south of the region, eventually bringing drier air into the region
by the weekend. Some models, such as the 00Z GFS, hint at a final
wave of energy that keeps the chance of precipitation into Friday.

.LONG TERM...(Saturday through Tuesday)
Issued at 326 AM CDT Wed Jul 19 2023

In the wake of the frontal passage, dry conditions should prevail
over much of the weekend as high pressure takes hold. Highs over
the weekend are forecast to drop back into the middle to upper
80s, with overnight lows in the lower to middle 60s. Dew points
will drop back into the lower 60s, providing a break from the
humidity.

Early next week, the upper level pattern will amplify as the upper
high expands eastward into the southern Plains. This will bring a
return to the heat and humidity as highs climb back above the 90
degree mark. It's also possible that at least some isolated
thunderstorm activity will be possible by Monday and Tuesday, but
model agreement isn't good enough at this point to include a
mention in the forecast just yet.

&&

.AVIATION...
Issued at 1212 AM CDT Wed Jul 19 2023

Convection has formed in the CGI/PAH area and may impact those
terminals or be in close vicinity for the next several hours. For
now not expecting the OWB/EVV terminals to be impacted but will
monitor closely. MVN will likely get in on the action in the next
few hours. Currently expecting some sweep of convection after dawn
and some clearing leading to reasonably good flying conditions for
the remainder of the period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 10 AM CDT this morning for ILZ084>094.

MO...Flood Watch until 10 AM CDT this morning for MOZ076-086-087-100-
     107>112-114.

     Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for MOZ107>110-114.

IN...None.
KY...Flood Watch until 10 AM CDT this morning for KYZ001>022.

     Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for KYZ001.

&&

SHORT TERM...RJP
LONG TERM...RJP
AVIATION...JGG
Hazardous weather outlook, Jul 19, 4:02 AM CDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
402 AM CDT Wed Jul 19 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
402 AM CDT Wed Jul 19 2023 /502 AM EDT Wed Jul 19 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flood Watch remains in effect for much of southeast Missouri,
western Kentucky, and far southern Illinois through 10 AM.
Training thunderstorms will continue to produce heavy rain and the
potential for flash flooding through early morning. Localized
significant flash flooding will remain possible where repeat
rounds of heavy rain fall.

A Severe Thunderstorm Watch is in effect for portions of southeast
Missouri, southern Illinois, and western Kentucky through 10 AM.
Strong to severe thunderstorms will be possible in and close to the
watch area, with large hail and damaging winds possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The potential for thunderstorms, a few locally strong to severe,
and localized flooding will continue into Thursday and possibly
Friday.

.SPOTTER INFORMATION STATEMENT...

Your reports of any flooding, rainfall amounts, storm damage, or
hail are encouraged.

RJP

In the hours before

Local storm report, Jul 19, 2:18 AM CDT, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
218 AM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     Rain             Wingo                   36.64N 88.74W
07/19/2023  M4.86 inch       Graves             KY   Mesonet

            Rainfall occurred between midnight and 215
            am.

&&

KEC
Local storm report, Jul 19, 2:41 AM CDT, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
241 AM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 AM     Tstm Wnd Dmg     3 WSW Lynnville         36.55N 88.62W
07/19/2023                   Graves             KY   Trained Spotter

            8 inch in diameter tree blocking highway 94
            about 1.5 miles southwest of Cuba, KY.

&&

KEC
Local storm report, Jul 19, 3:28 AM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
328 AM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 AM     Tstm Wnd Dmg     Sedalia                 36.64N 88.61W
07/19/2023                   Graves             KY   Trained Spotter

            Spotter reports widespread wind damage in
            Sedalia, estimates 70-80 mph gusts.

&&

JGG
Special weather statement, Jul 19, 3:44 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Paducah KY
344 AM CDT Wed Jul 19 2023

KYZ003>006-190930-
Carlisle KY-McCracken KY-Ballard KY-Graves KY-
344 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northeastern
Carlisle, southeastern Ballard, southwestern McCracken and northern
Graves Counties through 430 AM CDT...

At 343 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lovelaceville, or 8 miles southeast of La Center, moving southeast at
35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Mayfield.

This includes Interstate 69 in Kentucky between Mile Markers 19 and
33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3704 8907 3710 8885 3686 8849 3675 8849
      3665 8866
TIME...MOT...LOC 0843Z 315DEG 29KT 3698 8886

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DRS
Special weather statement, Jul 19, 3:50 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
350 AM CDT Wed Jul 19 2023

ILZ084-085-088-089-190930-
Jackson IL-Union IL-Johnson IL-Williamson IL-
350 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northeastern Union,
northern Johnson, western Williamson and east central Jackson
Counties through 430 AM CDT...

At 349 AM CDT, Doppler radar was tracking a strong thunderstorm near
Carbondale, moving southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Carterville around 355 AM CDT.
  Crainville and Energy around 400 AM CDT.

Other locations in the path of this storm include Goreville, Lake Of
Egypt Area, Creal Springs and Vienna.

This includes the following highways...
 Interstate 24 in Illinois between Mile Markers 1 and 15.
 Interstate 57 in Illinois between Mile Markers 37 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3758 8871 3747 8881 3738 8892 3774 8932
      3786 8914
TIME...MOT...LOC 0849Z 312DEG 33KT 3775 8918

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DRS
Local storm report, Jul 19, 4:23 AM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
423 AM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     Tstm Wnd Dmg     1 N Water Valley        36.58N 88.81W
07/19/2023                   Graves             KY   Broadcast Media

            Tree down blocking Highway 45. Time
            estimated via radar.

&&

KEC

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:55 PM CDTSpecial Weather StatementPAHBallard50 min
Jul 18, 10:59 PM CDTSevere Thunderstorm WarningPAHCarlisle, Hickman46 min
Jul 18, 11:30 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle45 min
Jul 19, 12:37 AM CDTFlash Flood WarningPAHCarlisle6 hr
Jul 19, 12:59 AM CDTFlash Flood WarningPAHGraves, Hickman6 hr
Jul 19, 1:10 AM CDTSpecial Weather StatementPAHGraves50 min
Jul 19, 1:19 AM CDTSevere Thunderstorm WarningPAHGraves26 min
Jul 19, 1:36 AM CDTFlash Flood Warning EmergencyConsiderable damage threatPAHCarlisle, Graves, Hickman10 hr
Jul 19, 1:41 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHCalloway, Graves35 min
Jul 19, 2:23 AM CDTSevere Thunderstorm WarningPAHCarlisle37 min
Jul 19, 2:47 AM CDTSevere Thunderstorm WarningPAHGraves43 min
Jul 19, 3:06 AM CDTFlash Flood WarningPAHBallard9 hr
Jul 19, 3:27 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHCalloway, Graves48 min
Jul 19, 3:28 AM CDTFlash Flood Warning EmergencyConsiderable damage threatPAHBallard, Carlisle, Graves9 hr
Jul 19, 3:32 AM CDTHeat AdvisoryPAHFulton9 hr
Jul 19, 3:44 AM CDTSpecial Weather StatementPAHBallard, Graves46 min
Jul 19, 4:16 AM CDTSevere Thunderstorm WarningPAHCalloway, Graves44 min
Jul 19, 4:56 AM CDTFlash Flood WarningPAHFulton, Hickman6 hr
Jul 19, 5:27 AM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston, Lyon, Marshall29 min
Jul 19, 5:37 AM CDTSevere Thunderstorm WarningPAHLyon, Marshall38 min
Jul 19, 5:59 AM CDTSevere Thunderstorm WarningPAHCalloway, Marshall, Trigg46 min
Jul 19, 7:01 AM CDTFlash Flood WarningPAHGraves, McCracken6 hr
Jul 19, 7:30 AM CDTSevere Thunderstorm WarningPAHBallard, Livingston, McCracken23 min
Jul 19, 7:37 AM CDTSevere Thunderstorm WarningPAHCarlisle, Graves, Hickman38 min
Jul 19, 7:54 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatPAHBallard, Carlisle, Graves, Hickman5 hr
Jul 19, 8:25 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatPAHMcCracken5 hr
Jul 19, 8:28 AM CDTFlash Flood WarningPAHCarlisle, Fulton, Hickman6 hr
Jul 19, 8:49 AM CDTFlash Flood Warning Considerable damage threatPAHCalloway5 hr
Jul 19, 8:58 AM CDTSpecial Weather StatementPAHFulton32 min
Jul 19, 9:09 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatPAHBallard4 hr
Jul 19, 9:19 AM CDTFlash Flood WarningPAHMarshall4 hr
Jul 19, 9:23 AM CDTSpecial Weather StatementPAHFulton37 min
Jul 19, 11:44 AM CDTFlash Flood Warning Considerable damage threatPAHCarlisle, Graves, Hickman5 hr
Jul 19, 11:49 AM CDTFlash Flood Warning Considerable damage threatPAHBallard5 hr
Jul 19, 12:30 PM CDTFlash Flood Warning Considerable damage threatPAHBallard, Graves, McCracken5 hr
Jul 19, 1:42 PM CDTFlash Flood WarningPAHCalloway3 hr
Jul 19, 2:02 PM CDTFlood WatchPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 9 more24 hr

Nearby

Flash Flood Warnings in Kentucky, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.